Tardive dyskinesia after short-term treatment with oral metoclopramide in an adolescent

Maryam Karimi Khaledi, Katie J. Suda, Chasity Shelton

Research output: Contribution to journalArticle

4 Citations (Scopus)

Abstract

Case The objective of this case report is to report the development of tardive dyskinesia in an African- American adolescent male after short-term treatment with metoclopramide 10 mg orally three times daily secondary to delayed gastric emptying. The patient developed symptoms of tardive dyskinesia after 2 days of therapy with metoclopramide. Metoclopramide was discontinued and diphenhydramine 50 mg was initially administered intravenously followed with 25 mg orally every 4 hours as needed. While there are case reports of drug-induced tardive dyskinesia after intravenous administration of metoclopramide, this is to our knowledge the first report of tardive dyskinesia after short-term treatment with oral metoclopramide in an adolescent. Conclusion Awareness of the risk of development of this adverse effect even with short-term treatment with metoclopramide and in younger patients is important.

Original languageEnglish (US)
Pages (from-to)822-824
Number of pages3
JournalInternational Journal of Clinical Pharmacy
Volume34
Issue number6
DOIs
StatePublished - Dec 1 2012

Fingerprint

Metoclopramide
Drug-Induced Dyskinesia
Therapeutics
Diphenhydramine
Gastric Emptying
Intravenous Administration
African Americans
Tardive Dyskinesia
Pharmaceutical Preparations

All Science Journal Classification (ASJC) codes

  • Pharmacology (medical)
  • Pharmaceutical Science
  • Pharmacology
  • Toxicology
  • Pharmacy

Cite this

Tardive dyskinesia after short-term treatment with oral metoclopramide in an adolescent. / Khaledi, Maryam Karimi; Suda, Katie J.; Shelton, Chasity.

In: International Journal of Clinical Pharmacy, Vol. 34, No. 6, 01.12.2012, p. 822-824.

Research output: Contribution to journalArticle

@article{dda9a2ee64c14b9f9a5381d34d20c93b,
title = "Tardive dyskinesia after short-term treatment with oral metoclopramide in an adolescent",
abstract = "Case The objective of this case report is to report the development of tardive dyskinesia in an African- American adolescent male after short-term treatment with metoclopramide 10 mg orally three times daily secondary to delayed gastric emptying. The patient developed symptoms of tardive dyskinesia after 2 days of therapy with metoclopramide. Metoclopramide was discontinued and diphenhydramine 50 mg was initially administered intravenously followed with 25 mg orally every 4 hours as needed. While there are case reports of drug-induced tardive dyskinesia after intravenous administration of metoclopramide, this is to our knowledge the first report of tardive dyskinesia after short-term treatment with oral metoclopramide in an adolescent. Conclusion Awareness of the risk of development of this adverse effect even with short-term treatment with metoclopramide and in younger patients is important.",
author = "Khaledi, {Maryam Karimi} and Suda, {Katie J.} and Chasity Shelton",
year = "2012",
month = "12",
day = "1",
doi = "10.1007/s11096-012-9685-4",
language = "English (US)",
volume = "34",
pages = "822--824",
journal = "International Journal of Clinical Pharmacy",
issn = "2210-7703",
publisher = "Springer Netherlands",
number = "6",

}

TY - JOUR

T1 - Tardive dyskinesia after short-term treatment with oral metoclopramide in an adolescent

AU - Khaledi, Maryam Karimi

AU - Suda, Katie J.

AU - Shelton, Chasity

PY - 2012/12/1

Y1 - 2012/12/1

N2 - Case The objective of this case report is to report the development of tardive dyskinesia in an African- American adolescent male after short-term treatment with metoclopramide 10 mg orally three times daily secondary to delayed gastric emptying. The patient developed symptoms of tardive dyskinesia after 2 days of therapy with metoclopramide. Metoclopramide was discontinued and diphenhydramine 50 mg was initially administered intravenously followed with 25 mg orally every 4 hours as needed. While there are case reports of drug-induced tardive dyskinesia after intravenous administration of metoclopramide, this is to our knowledge the first report of tardive dyskinesia after short-term treatment with oral metoclopramide in an adolescent. Conclusion Awareness of the risk of development of this adverse effect even with short-term treatment with metoclopramide and in younger patients is important.

AB - Case The objective of this case report is to report the development of tardive dyskinesia in an African- American adolescent male after short-term treatment with metoclopramide 10 mg orally three times daily secondary to delayed gastric emptying. The patient developed symptoms of tardive dyskinesia after 2 days of therapy with metoclopramide. Metoclopramide was discontinued and diphenhydramine 50 mg was initially administered intravenously followed with 25 mg orally every 4 hours as needed. While there are case reports of drug-induced tardive dyskinesia after intravenous administration of metoclopramide, this is to our knowledge the first report of tardive dyskinesia after short-term treatment with oral metoclopramide in an adolescent. Conclusion Awareness of the risk of development of this adverse effect even with short-term treatment with metoclopramide and in younger patients is important.

UR - http://www.scopus.com/inward/record.url?scp=84872173671&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84872173671&partnerID=8YFLogxK

U2 - 10.1007/s11096-012-9685-4

DO - 10.1007/s11096-012-9685-4

M3 - Article

VL - 34

SP - 822

EP - 824

JO - International Journal of Clinical Pharmacy

JF - International Journal of Clinical Pharmacy

SN - 2210-7703

IS - 6

ER -